Catherine E Scarff, MB BS. Chris Baker, FACD. Prue Hill, FRCPA. Peter Foley, FACD.
Late-onset warfarin necrosis
Article first published online: 19 JUL 2002
Australasian Journal of Dermatology
Volume 43, Issue 3, pages 202–206, August 2002
How to Cite
Scarff, C. E., Baker, C., Hill, P. and Foley, P. (2002), Late-onset warfarin necrosis. Australasian Journal of Dermatology, 43: 202–206. doi: 10.1046/j.1440-0960.2002.00596.x
- Issue published online: 19 JUL 2002
- Article first published online: 19 JUL 2002
- Submitted 17 July 2001; accepted 22 January 2002.
- skin necrosis;
- skin ulcers.
A 43-year-old woman developed tenderness and induration of her thighs and lower abdomen, 56 days after commencing warfarin for aortic and mitral valve replacements. Investigations showed elevated inflammatory markers, mild renal impairment, normal echocardiogram and low protein C and S levels consistent with warfarin therapy. Three weeks later, purpuric areas evolved into large tender haemoserous bullae, which broke down to form ulcers. Histology confirmed the clinical impression of warfarin-induced skin necrosis with dermal and subcutaneous venular thrombi. Despite cessation of warfarin and commencement of heparin, the lesions progressed. When the patient became febrile, blood cultures grew Pseudomonas aeruginosa, which was treated with intravenous imipenem and vancomycin. Wound swabs grew methycillin-resistant Staphylococcus aureus and the antibiotics were changed. The patient developed septic shock and, despite intensive care management, her condition deteriorated and she died 9 weeks after the onset of the skin symptoms.